Alert archive / Missouri / Flash Flood Warnings in 2001

Flash Flood Warning 8, NWS Paducah, KY

July 19, 2001Ripley County, Missouri

NWS Paducah, KY issued this flash flood warning at Jul 19, 2001, 3:07 PM CDT for Ripley County, Missouri. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Jul 19, 2001, 3:07 PM CDT (20:07 UTC)
Expired
Jul 19, 2001, 6:00 PM CDT
In force
3 hr
Issued by
NWS Paducah, KY
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Ripley County, MO

The radar

The Memphis radar (KNQA), 164 km from the middle of the area, began a volume at 20:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 8.1 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2001-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1784 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2001-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -24 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1784 J/kg
Mixed-layer CIN
-58 J/kg
Mixed-layer LCL
912 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-24 m²/s²
0-3 km storm-relative helicity
24 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KPAH 192007
FFWPAH

MOC181-192300-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
307 PM CDT THU JUL 19 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  RIPLEY COUNTY IN SOUTHEAST MISSOURI

* UNTIL 600 PM CDT

* AT 305 PM CDT...PADUCAH RADAR ESTIMATED 3 TO 4 INCHES OF RAINFALL  
  HAD FALLEN IN PORTIONS OF RIPLEY COUNTY SINCE MIDDAY. NUMEROUS
  ADDITIONAL STORMS IN THE NEARBY VICINITY WILL PRODUCE MORE HEAVY
  RAINFALL DURING THE NEXT COUPLE HOURS...PERHAPS AS MUCH AS 1 TO 2 
  MORE INCHES...AND THAT WILL AGGRAVATE THE FLOOD THREAT.

  AT 259 PM...LOCAL EMERGENCY MANAGEMENT OFFICIALS REPORTED CREEKS AND
  STREAMS ALREADY AT BANKFULL WITH RAIN BEGINNING TO STAND AND POND 

* LOCATIONS IN THE WARNING INCLUDE...
  GATEWOOD
  DONIPHAN

EXCESSIVE RUNOFF FROM ADDITIONAL STORMS WILL CAUSE FLASH FLOODING OF 
SMALL CREEKS AND STREAMS...COUNTRY ROADS...NORMALLY DRY WASHES AND 
ARROYOS...AS WELL AS FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

LAT...LON 3676 9064 3638 9063 3637 9111 3675 9112

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this flash flood warning went out at Jul 19, 2:00 PM CDT, 1 hour 7 minutes earlier.

Area forecast discussion, Jul 19, 2:00 PM CDT, 1 hour 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
200 PM CDT THU JUL 19 2001

ONGOING EARLY PM CONVECTION REASONABLY IDENTIFIED BY ALL
MODELS...AND PROGGED TO GRADUALLY BECOME MORE WIDELY SCT THROUGH PM
HOURS AS THE VORT THAT IS HELPING DRIVE THIS PCPN EJECTS ACROSS
LOWER OH VALLEY. THIS SHOULD SPLIT THE PCPN UP BUT PERHAPS NOT
TOTALLY DIMINISH IT THRU EARLY EVENING. WL MONITOR RADAR TRENDS THRU
PRESS TIME FOR FINAL DECISION ON ANY NEED FOR EVENING MENTION...BUT
MAY WELL END UP OPTING FOR ONE NIGHT-TIME POP AND ALLOW NOWCASTS TO
HANDLE NEAR TERM PCPN.

OVERNIGHT MAIN CHALLENGE IS IF/WHERE EXPECTED COMPLEX WL LAY OUT ITS
POTENTIALLY SIGNIFICANT QPF. ALL MODELS SUGGEST IT WL BE PRIMARILY
TO THE EAST OF THIS AM'S CONVECTION...WHICH WOULD PRECLUDE NECESSITY
FOR FFA SINCE IT WOULD MOVE OVER DRIER GROUND. HOWEVER WITH RADAR
ESTIMATES YIELDING SOME TOTALS TO 5" OR HIGHER OVER PTNS SEMO/SW
IL...WL NEED TO CLOSELY MONITOR COMPLEX DEVELOPMENT OVERNIGHT AND
ITS EVENTUAL TRACK TO ENSURE IT DOES INDEED MOVE EAST OF THE
SATURATED GROUNDS. ALSO NOTE MODELS SUGGEST A VERY LATE TONIGHT-INTO
FRI AM SCENARIO BEFORE NEXT BOUT OF QPF...ALLOWING SUFFICIENT
ADDITIONAL TIME FOR DEVELOPING HANDLE ON COMPLEX.

WL ADJUST FCST TO ACCOUNT FOR HIGHEST POPS NORTH AND EAST LATE
TONIGHT-FRIDAY...TAPERING TO LOWER CHC CAT POPS SOUTH AND WEST.
MAY OPT TO LINGER CHC CAT POP SE PTNS EARLY FRI NIGHT TIL VORT
DEPARTS WELL TO SE...BUT WON'T QUITE BUY INTO NGM POPS WHICH PERHAPS
DUE TO CONVECTIVE FEEDBACK FAILS TO SEPARATE OUR PCPN FM NEXT SYS
UPSTREAM.

EXTENDED FCST STILL LOOKS FOR MOST PART DRY...BUT WITH RIDGE
BROADENING...MID LEVEL CAP IS SOMEWHAT WEAKER THAN PAST DAYS RUNS.
AS NOTED BY PREVIOUS DISCUSSION...THIS COULD RESULT IN ISOLD DIURNAL
CHC POPPING UP...BUT BELIEVE FOR AT LEAST THE EARLY PART OF THE
EXTENDED CHC'S ARE LOW ENOUGH TO PRECLUDE THEIR INTRODUCTION. WL 3
HOWEVER ADD CHC TO LATE EXTENDED FCST FOR MID WEEK...AS ERN CANADIAN
TROF BUCKLES HEIGHTS/ERODES CAP FURTHER AND MEAN COLUMNAR MOISTURE
GRADUALLY INCREASES OVER PAH FA.

.PAH...NONE.
DH

In the hours before

Local storm report, Jul 19, 11:20 AM CDT, 3 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1120 AM CDT THU JUL 19 2001

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0530 PM    5S GREENVILLE             MO   0.88 INCH HAIL
07/18/01   WAYNE                          REPORTED BY THE PUBLIC.

0500 PM                              KY   WIND DAMAGE
07/18/01   CALDWELL                       NUMEROUS TREES DOWN ALONG
                                          AND EAST OF HWY 91.
                                          REPORTED BY UTILITY
                                          COMPANY.

0430 PM    EDDYVILLE                 KY   WIND DAMAGE
07/18/01   LYON                           5-6 LARGE TREES UPROOTED
                                          IN THE CITY PARK AND IN
                                          RESIDENTAL AREAS.
                                          REPORTED BY LAND BETWEEN                                             THE LAKES PERSONNEL.

0345 PM    ROSICLARE                 IL   WIND DAMAGE
07/18/01   HARDIN                         FEW TREES DOWN IN
                                          ROSICLARE AND NUMEROUS
                                          TREES DOWN COUNTYWIDE
                                          REPORTED BY EOC.

0200 PM                              IL   WIND DAMAGE
07/18/01   PERRY                          NUMEROUS TREES DOWN ON
                                          POWER LINES WITHIN COUNTY
                                          AS STORM WENT THROUGH.
                                          REPORTED BY UTILITY
                                          COMPANY.

0200 PM    DUQUOIN                   IL   WIND DAMAGE
07/18/01   PERRY                          ALUMINUM BORDER ON ROOF
                                          OF HOUSE DAMAGED ON PARK
                                          STREET. REPORTED BY HOTEL
                                          EMPLOYEE.

0345 PM                              IL   WIND DAMAGE
07/18/01   POPE                           NUMEROUS TREES DOWN ALL
                                          OVER COUNTY. REPORTED BY
                                          POST OFFICE EMPLOYEES.
Special weather statement, Jul 19, 11:51 AM CDT, 3 hours 16 minutes before
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-191900-

THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
1151 AM CDT THU JUL 19 2001

THIS OUTLOOK IS VALID UNTIL 600 AM FRIDAY AND INCLUDES SOUTHEAST
MISSOURI...SOUTHERN ILLINOIS...SOUTHWEST INDIANA AND WESTERN
KENTUCKY.

THERE IS A SLIGHT RISK THUNDERSTORMS WILL REACH SEVERE LIMITS ACROSS
MUCH OF THE QUAD STATE TODAY AND TONIGHT...MAINLY WEST OF THE WABASH
AND LAND BETWEEN THE LAKES. THUNDERSTORMS WILL BE MOST NUMEROUS
THROUGH THE EARLY AFTERNOON HOURS...WITH STORMS BECOMING MORE
WIDELY SCATTERED AS THE AFTERNOON WEARS ON. CHANCES WILL INCREASE
AGAIN LATE TONIGHT.

STILL ENTRENCHED OVER THE LOWER OHIO AND MID MISSISSIPPI RIVER VALLEY
IS A WARM AND SOUPY AIR MASS. LATE MORNING SHOWERS AND THUNDERSTORMS
IN THE MID MISSISSIPPI RIVER VALLEY SHOULD CONTINUE TO GRADUALLY
SPREAD EAST INTO THE LOWER OHIO RIVER VALLEY THROUGH EARLY
AFTERNOON...AS A WEAK DISTURBANCE IN THE UPPER ATMOSPHERE EJECTS
ACROSS WESTERN KENTUCKY. ACTIVITY SHOULD BECOME MORE WIDELY SCATTERED
IN ITS WAKE...AS THE FUELING MECHANISM SHIFTS FROM THE UPPER LEVEL
DISTURBANCE TO AFTERNOON HEATING. THE EXTENT OF LEFTOVER CLOUDINESS
MAY SOMEWHAT INHIBIT LATE AFTERNOON DEVELOPMENT...RESULTING
IN ACTIVITY BECOMING MORE WIDELY SCATTERED. CHANCES WILL THEN PICK UP
AGAIN OVERNIGHT AS ANOTHER DISTURBANCE MOVES IN FROM THE NORTHWEST.

THE PRIMARY THREAT OF STORMS THROUGH THE AFTERNOON WILL BE LOCALLY
HEAVY RAINS. A LINGERING SURFACE BOUNDARY IN A MOISTURE RICH AND
HIGHLY UNSTABLE ENVIRONMENT MAY HELP FOCUS STORMS AND CONTRIBUTE TO
STORMS REPEATING OVER THE SAME AREAS...WHICH COULD AGGRAVATE THE
HEAVY RAIN THREAT.

OVERNIGHT...A STILL SOUPY AIR MASS WILL BE ENCOUNTERED AS THE MORE
POTENT DISTURBANCE SLIDES SOUTHEAST ACROSS THE QUAD STATE. A
CONTINUATION OF WARM TEMPERATURES ALOFT...HIGH INSTABILITY...AND
GENERALLY UNIDIRECTIONAL WINDS WILL MAKE THE PRIMARY SEVERE
THREAT...IF SEVERE WEATHER OCCURS...WIND DAMAGING STORMS.

STORM MOVEMENT WILL BE GENERALLY SOUTHEAST 15 TO 20 MPH.
HOWEVER STORMS MAY REDEVELOP...OR BACKBUILD...TO THE NORTH AND
WEST...WHICH COULD RESULT IN REPEAT STORMS OVER THE SAME AREAS. THIS
COMBINED WITH THE HIGH MOISTURE CONTENT MAKES LOCALLY HEAVY RAINS
A CONTINUED THREAT BOTH TODAY AND TONIGHT.

SPOTTERS ARE ADVISED TO REMAIN IN ALERT STATUS IN CASE THEIR
ACTIVATION IS REQUESTED.

DH

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 7:32 PM CDTSevere Thunderstorm WarningPAHRipley43 min
Jul 19, 9:51 AM CDTFlash Flood WarningPAHCape Girardeau, Scott3 hr

Nearby

Flash Flood Warnings in Missouri, 2001Every flash flood warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.